Alert archive / California / Winter Weather Advisories in 2016

Winter Weather Advisory 13, NWS Eureka, CA

November 23, 2016Trinity County, California

NWS Eureka, CA issued this winter weather advisory at Nov 23, 2016, 5:45 AM PST for Trinity County, California. It was in force for 4 hr.

The area

The counties it named.

The facts

Issued
Nov 23, 2016, 5:45 AM PST (13:45 UTC)
Expired
Nov 23, 2016, 10:00 AM PST
In force
4 hr
Issued by
NWS Eureka, CA

County Trinity County, CA

The radar

The Eureka (Bunker Hill) radar (KBHX), 101 km from the middle of the area, began a volume at 13:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 12:00Z, 1.8 hours before the alert went out and 193 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 12:00Z on 2016-11-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 6 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 12:00Z on 2016-11-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 42 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
6 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
612 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
42 m²/s²
0-3 km storm-relative helicity
151 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

695 
WWUS46 KEKA 231345
WSWEKA

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE EUREKA CA
545 AM PST WED NOV 23 2016

DEFAULT OVERVIEW SECTION
CAZ108-231800-
/O.NEW.KEKA.WW.Y.0013.161123T1345Z-161123T1800Z/
SOUTHERN TRINITY-
545 AM PST WED NOV 23 2016

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 10 AM PST THIS
MORNING...

THE NATIONAL WEATHER SERVICE IN EUREKA HAS ISSUED A WINTER
WEATHER ADVISORY FOR SNOW...WHICH IS IN EFFECT UNTIL 10 AM PST
THIS MORNING.

* SNOW ACCUMULATIONS...1 TO 3 INCHES ABOVE 3500 FEET.

* HIGHWAYS IMPACTED...HIGHWAY 36 AT SOUTH FORK MOUNTAIN AND THE HIGHWAY
  3 JUNCTION NEAR PEANUT.

* FOR A DETAILED VIEW OF THE HAZARD AREA...VISIT
  HTTP://WWW.WEATHER.GOV/EUREKA/HAZARDS...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER WEATHER ADVISORY FOR SNOW MEANS THAT PERIODS OF SNOW WILL
CAUSE PRIMARILY TRAVEL DIFFICULTIES. BE PREPARED FOR SNOW COVERED
ROADS AND LIMITED VISIBILITIES...AND USE CAUTION WHILE DRIVING.

&&

$$
1 follow-up statement
618 
WWUS46 KEKA 231802
WSWEKA

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE EUREKA CA
1002 AM PST WED NOV 23 2016

DEFAULT OVERVIEW SECTION
CAZ108-231915-
/O.EXP.KEKA.WW.Y.0013.000000T0000Z-161123T1800Z/
SOUTHERN TRINITY-
1002 AM PST WED NOV 23 2016

...WINTER WEATHER ADVISORY WILL EXPIRE AT 10 AM PST THIS
MORNING...

SCATTERED SNOW SHOWERS WILL CONTINUE THROUGH THE AFTERNOON HOURS.
SNOW LEVELS WILL GENERALLY REMAIN ABOVE 3500 FEET. POCKETS OF
COLDER AIR IN TRINITY COUNTY MAY RESULT IN SOME LIGHT SNOW AMOUNTS
AS LOW AS 2500 FEET UNTIL NOON ALONG ROUTE 3 NEAR PEANUT AND
HAYFORK.

$$

What forecasters said that day

The local office's own words before this winter weather advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Eureka, CA wrote its last area forecast discussion before this winter weather advisory went out at Nov 23, 4:53 AM PST, 52 minutes earlier.

Area forecast discussion, Nov 23, 4:53 AM PST, 52 minutes before
AREA FORECAST DISCUSSION
National Weather Service Eureka CA
453 AM PST Wed Nov 23 2016

.SYNOPSIS...Scattered shower activity will continue today and
possibly through early Thursday. The next storm system will bring
increasing winds...widespread rain...and mountain snow late Thursday
night through Saturday. Stormy weather will make for adverse
driving conditions late this week.

&&

.DISCUSSION...Thunderstorms developed across the coastal waters last
night and eventually tracked onshore bringing thunder, heavy rain,
and small hail to coastal communities early this morning. Although
thunderstorm chances will diminish through the morning hours, shower
activity will persist throughout the day into early Thursday
morning.

The next storm system is set to impact northwest California
Thursday evening with widespread precipitation forecast by Friday
afternoon. Pops were adjusted for Thursday to account for the later
arrival of the front. A new characteristic in the 06Z GFS is the
development of a cut off low lifting over northern California
Friday night through early Saturday. This would cause the front
to stall out over the region Friday afternoon and bring another
round of winds and rains with the low by Saturday morning. Then
the back end of the trough would move over the region ushering in
drier weather late Sunday into Monday. Snow levels are forecast to
fall Friday night into Saturday to around 3500 feet. Wind and
winter weather products will need to be considered for Friday and
Saturday, however, confidence is still low in the details with
this storm. Please stay tuned especially if you plan on traveling
late this week.

Looking into next week, high pressure should bring warmer and
drier conditions to the area with another storm system possible
for the second half of the week. /KML

&&

.AVIATION...Scattered showers will continue to impact Northwest
California terminals today. Brief periods of MVFR or lower
conditions will be possible in the stronger showers as well as in
the interior valleys were some fog will be possible this morning. By
this evening much of the shower activity will come to an end and VFR
will prevail. Southerly winds will begin to increase ahead of the
next system tonight and winds will become gusty along the Del Norte
and Humboldt coasts and over coastal exposed ridges. /RPA

&&

.MARINE...Winds will remain light today as a weak pressure gradient
develops over the coastal waters. However, seas will be on the
upswing as a large westerly swell builds to near 15 feet this
morning and then remains elevated into this weekend. Thus small
craft advisories are now in effect for all waters. Southerly winds
will begin to ramp up tonight as the next system approaches. Gale
force winds are likely in the northern outer waters beginning on
Thursday through Thursday night. Some gusts to gale force will also
be possible in the northern inner waters, so gale watches have been
raised for both of these zones. Elsewhere winds are expected to
remain below gale criteria for the majority of the southern zones.

There is considerable uncertainty beyond Thursday night as both the
GFS and ECMWF have begun to latch onto a secondary surface low
developing along the passing front Friday into Saturday. Both models
bring this low toward the Northwest California coast but at
different trajectories and strengths. There is a wide range of
possible solutions ranging from strong gale or storm force winds to
small craft conditions depending on the track of the low. For now
opted to lean toward the GFS solution which brings the low into the
northern waters on Saturday and develops gales over much of the
waters. Stay tuned for updates as the forecast is nearly guaranteed
to need adjusting as models come into better agreement over the next
couple of days.

Beyond this week, westerly swells will continue to propagate through
the waters as storms develop over the central Pacific. North winds
may become more dominant next week as an upper trough develops over
the inter-mountain west. /RPA

&&

.EKA WATCHES/WARNINGS/ADVISORIES...
CA...None.
NORTHWEST CALIFORNIA COASTAL WATERS...Gale Watch from Thursday evening through late Thursday night for
     PZZ450.

     Small Craft Advisory until 6 PM PST Thursday for PZZ450.

     Gale Watch from Thursday morning through late Thursday night for
     PZZ470.

     Small Craft Advisory until 9 AM PST Thursday for PZZ470.

     Small Craft Advisory until 2 AM PST Saturday for PZZ455-475.

&&

Visit us at http://www.weather.gov/eureka

Follow us on Facebook and Twitter at:
http://www.facebook.com/NWSEureka
http://www.twitter.com/nwseureka

For forecast zone information
see the forecast zone map online:
http://www.weather.gov/eureka/zonemap.png
Hazardous weather outlook, Nov 23, 5:01 AM PST, 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EUREKA CA
501 AM PST WED NOV 23 2016

CAZ101-103-104-109-112-113-241315-
COASTAL DEL NORTE-NORTHERN HUMBOLDT COAST-SOUTHWESTERN HUMBOLDT-
MENDOCINO COAST-SOUTHWESTERN MENDOCINO INTERIOR-
SOUTHEASTERN MENDOCINO INTERIOR-
501 AM PST WED NOV 23 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THE NEXT STORM SYSTEM WILL BRING WIND AND RAIN THURSDAY NIGHT
THROUGH THE WEEKEND. STORMY WEATHER WILL MAKE FOR ADVERSE DRIVING
CONDITIONS.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

CAZ102-105>108-110-111-241315-
DEL NORTE INTERIOR-NORTHERN HUMBOLDT INTERIOR-
SOUTHERN HUMBOLDT INTERIOR-NORTHERN TRINITY-SOUTHERN TRINITY-
NORTHWESTERN MENDOCINO INTERIOR-NORTHEASTERN MENDOCINO INTERIOR-
501 AM PST WED NOV 23 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THE NEXT STORM SYSTEM WILL BRING WIND...RAIN...AND MOUNTAIN SNOW
THURSDAY NIGHT THROUGH THE WEEKEND. STORMY WEATHER WILL MAKE FOR
ADVERSE DRIVING CONDITIONS.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Nov 23, 1:01 AM PST, 4 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EUREKA CA
101 AM PST WED NOV 23 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0354 PM     MARINE TSTM WIND 2 WSW FAIRHAVEN         40.77N 124.23W
11/22/2016  M49 MPH          HUMBOLDT           CA   C-MAN STATION

            PEAK WIND GUST OF 42.9 KNOTS.

&&

RPA
Special weather statement, Nov 23, 2:22 AM PST, 3 hours 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EUREKA CA
222 AM PST WED NOV 23 2016

CAZ103>106-231100-
NORTHERN HUMBOLDT INTERIOR CA-NORTHERN HUMBOLDT COAST CA-
SOUTHWESTERN HUMBOLDT CA-SOUTHERN HUMBOLDT INTERIOR CA-
222 AM PST WED NOV 23 2016

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN HUMBOLDT COUNTY UNTIL 300
AM PST...

AT 221 AM PST...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG
A LINE EXTENDING FROM 14 MILES WEST OF MCKINLEYVILLE TO 16 MILES
SOUTHWEST OF EUREKA TO 12 MILES SOUTHWEST OF PETROLIA. MOVEMENT WAS
EAST AT 20 MPH.

WINDS IN EXCESS OF 40 MPH AND SMALL HAIL WILL BE POSSIBLE WITH THESE
STORMS.

LOCATIONS IMPACTED INCLUDE...
EUREKA...ARCATA...HONEYDEW...FORTUNA...RIO DELL...TRINIDAD...
PETROLIA...MCKINLEYVILLE...SCOTIA...FERNDALE...BLUE LAKE...LOLETA...
FRESHWATER...FERNBRIDGE...HUMBOLDT HILL...CAPETOWN AND FAIRHAVEN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 4060 12442 4102 12425 4106 12427 4122 12388
      4084 12399 4065 12412 4021 12401 4016 12431
      4029 12441
TIME...MOT...LOC 1021Z 247DEG 18KT 4095 12437 4071 12444 4052 12457
4022 12449

RPA
Special weather statement, Nov 23, 2:59 AM PST, 2 hours 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EUREKA CA
259 AM PST WED NOV 23 2016

CAZ103>106-231130-
NORTHERN HUMBOLDT INTERIOR CA-NORTHERN HUMBOLDT COAST CA-
SOUTHWESTERN HUMBOLDT CA-SOUTHERN HUMBOLDT INTERIOR CA-
259 AM PST WED NOV 23 2016

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL HUMBOLDT COUNTY UNTIL 330
AM PST...

AT 258 AM PST...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG
A LINE EXTENDING FROM EUREKA TO NEAR FORTUNA TO 7 MILES WEST OF RIO
DELL. MOVEMENT WAS NORTHEAST AT 35 MPH.

WINDS IN EXCESS OF 40 MPH AND SMALL HAIL WILL BE POSSIBLE WITH THESE
STORMS.

LOCATIONS IMPACTED INCLUDE...
EUREKA...ARCATA...GRIZZLY CREEK REDWOODS STATE PARK...HOOPA...WILLOW
CREEK...FORTUNA...RIO DELL...MAPLE CREEK...SCOTIA...PEPPERWOOD...
CARLOTTA...BRIDGEVILLE...FERNDALE...BLUE LAKE...KNEELAND...LOLETA...
FRESHWATER...FERNBRIDGE...HUMBOLDT HILL AND ROHNERVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 4062 12430 4082 12421 4108 12364 4080 12377
      4047 12380 4040 12432
TIME...MOT...LOC 1058Z 246DEG 29KT 4080 12416 4065 12423 4047 12425

KML

The office that day

Everything else NWS Eureka, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 22, 4:41 PM PSTSpecial Weather StatementEKAHumboldt34 min
Nov 22, 4:52 PM PSTSpecial Weather StatementEKA23 min
Nov 23, 1:34 AM PSTSpecial Marine WarningEKA26 min
Nov 23, 2:00 AM PSTSpecial Marine WarningEKA30 min
Nov 23, 2:08 AM PSTSpecial Marine WarningEKA22 min
Nov 23, 2:22 AM PSTSpecial Weather StatementEKAHumboldt38 min
Nov 23, 2:33 AM PSTSpecial Marine WarningEKA27 min
Nov 23, 2:47 AM PSTSpecial Marine WarningEKA28 min
Nov 23, 2:59 AM PSTSpecial Weather StatementEKAHumboldt31 min
Nov 23, 3:35 AM PSTGale WatchEKA11 hr
Nov 23, 3:35 AM PSTSmall Craft AdvisoryEKA6 days
Nov 23, 2:30 PM PSTGale WarningEKA37 hr

Nearby

Winter Weather Advisories in California, 2016Every winter weather advisory in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.